Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Honolulu, HI

August 25, 2015Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 25, 2015, 1:03 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 1:03 AM HST (11:03 UTC)
Expired
Aug 25, 2015, 4:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 11.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WGHW50 PHFO 251103
FFWHFO
HIC007-251400-
/O.NEW.PHFO.FF.W.0029.150825T1103Z-150825T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
103 AM HST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 400 AM HST
 
* AT 1254 AM HST...RADAR SHOWED INTENSE RAINFALL MOVING ASHORE FROM 
  THE SOUTH. THIS RAINFALL WILL PRODUCE FLOODING ALONG  
  LOW LYING ROADS AND THE TYPICALLY FLOOD PRONE LOCATIONS... 
  ESPECIALLY ACROSS SOUTHWEST KAUAI FROM KEKAHA TO HANAPEPE. 
  RAINFALL RATES OF 3 TO 4 INCHES PER HOUR HAVE BEEN ESTIMATED FROM 
  RADAR. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MANA...WAILUA...KOKEE STATE PARK...KAPAA AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983

$$

85-GIBBS
2 follow-up statements
859 
WGHW70 PHFO 251240
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
240 AM HST TUE AUG 25 2015

HIC007-251400-
/O.CON.PHFO.FF.W.0029.000000T0000Z-150825T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
240 AM HST TUE AUG 25 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 400 AM HST...

A LINE OF HEAVY SHOWERS MOVED ASHORE ALONG THE WEST COAST OF KAUAI 
BETWEEN POLIHALE AND BARKING SANDS...MERGING WITH THE SHOWERS 
ALREADY PRESENT OVER THE ISLAND. RADAR DATA SHOWED LARGE AREAS OF 
RAIN RATES BETWEEN 3 AND 4 INCHES AN HOUR...AND SMALLER AREAS OF 4 
TO 6 INCHES AN HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANA...
WAILUA...KOKEE STATE PARK...KAPAA AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983

$$
189 
WGHW70 PHFO 251354
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
354 AM HST TUE AUG 25 2015

HIC007-251356-
/O.CAN.PHFO.FF.W.0029.000000T0000Z-150825T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
354 AM HST TUE AUG 25 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
ENDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH 
FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINED IN EFFECT FOR THE STATE OF HAWAII.

LAT...LON 2216 15984 2216 15923 2186 15934 2190 15983

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:30 PM HST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 8:30 PM HST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON AUG 24 2015

.SYNOPSIS...
EXTREMELY HUMID CONDITIONS WILL KEEP SHOWERS HEAVIER THAN USUAL OVER
THE ISLANDS THROUGH MOST OF THE WEEK. LIGHT WINDS WILL YIELD TO
MODEST TRADE WINDS BY THE WEEKEND...AND THEY MAY START TO BRING IN
DRIER AIR...BUT UNSETTLED CONDITIONS APPEAR LIKELY TO RETURN BY
EARLY NEXT WEEK.

&&

.DISCUSSION...
THE HUGE AREAS OF CONVECTION AROUND THE STATE FROM SUNDAY AND THIS
MORNING LARGELY HAD DISSIPATED...THOUGH LIGHTNING DETECTORS STILL
REGISTERED A FEW STRIKES OVER THE OFFSHORE WATERS TO THE SOUTHWEST
OF THE BIG ISLAND. TOWERING CUMULI ALSO PERCOLATED WELL TO THE
NORTH-NORTHWEST OF THE STATE...PROBABLY UNDER THE INFLUENCE OF A
SHALLOW TROUGH ALOFT TO THE NORTHWEST THROUGH NORTH.

THE AIR MASS REMAINED UNSEASONABLY MOIST...EVEN IN A TYPICALLY HUMID
SEASON...BUT MIXING AND RAIN-OUT HAD DRIED PRECIPITABLE WATER TO
BELOW TWO INCHES AT LIHUE. THE HILO SOUNDING STILL SHOWED ALMOST TWO
AND A HALF INCHES. MOST OF THE EXTENSIVE CLOUD COVER CONSISTED OF
DEBRIS LAYERS FROM EARLIER CONVECTION. IF IT LASTS LONG ENOUGH...
THIS SHROUD SHOULD HELP TO LIMIT AFTERNOON TEMPERATURES AND DIURNAL
BUILDUPS DURING THE NEXT COUPLE OF DAYS...BUT IT ALSO WILL REDUCE
COOLING AT NIGHT...SO CONDITIONS WILL REMAIN UNCOMFORTABLY WARM.

GUIDANCE PREDICTED THE SURFACE RIDGE TO THE NORTH TO REMAIN WEAK
THROUGH WEDNESDAY OR THURSDAY...AND THE RESULTING LIGHT SOUTHEAST
FLOW HAD LITTLE OPPORTUNITY TO BRING A CHANGE OF AIR MASS THROUGH
THIS PERIOD. BY FRIDAY...SOLUTIONS LEANED TOWARD REBUILDING THE
RIDGE...BRINGING BACK SOMETHING LIKE TRADE WINDS BY THE WEEKEND.
DRIER AIR WILL TAKE SOME TIME TO ADVECT IN HOWEVER...AND THE TRADE
WINDS SIMPLY MAY NOT HAVE ENOUGH TIME.

MOST SOLUTIONS NOW INCLUDED YET ANOTHER TROPICAL CYCLONE APPROACHING
THE STATE FROM THE SOUTHEAST BY EARLY NEXT WEEK. IT WAS MUCH TOO
EARLY TO SPECULATE ABOUT THE EFFECTS OF THE MAIN FEATURE...BUT THE
MOISTURE SURGE ACCOMPANYING THE CYCLONE MAY PRODUCE SIGNIFICANT
EFFECTS ANYWAY...AS THE EVENTS OF THE LAST 36 HOURS DEMONSTRATED.
MANY MODELS PREDICTED THE TROUGH ALOFT TO DIG TOWARD THE ISLANDS
OVER THE WEEKEND AS WELL. THUS...EARLY NEXT WEEK MAY WELL START WITH
ANOTHER BOUT OF CONVECTION.

&&

.MARINE...
A SMALL TO MODERATE W SWELL WILL CONTINUE AROUND THE ISLANDS THROUGH
THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL
FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE WEDNESDAY...AND
THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE LARGE ENOUGH
TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG
ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-MAUI-BIG ISLAND.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:10 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 24, 4:53 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 24, 11:21 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 11:30 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 25, 12:16 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 25, 1:38 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.